Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Higher order PDE's and iterated processes

Author: Erkan Nane
Journal: Trans. Amer. Math. Soc. 360 (2008), 2681-2692
MSC (2000): Primary 60J65, 60K99
Published electronically: December 20, 2007
MathSciNet review: 2373329
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce a class of stochastic processes based on symmetric $ \alpha$-stable processes, for $ \alpha \in (0,2]$. These are obtained by taking Markov processes and replacing the time parameter with the modulus of a symmetric $ \alpha$-stable process. We call them $ \alpha$-time processes. They generalize Brownian time processes studied in Allouba and Zheng (2001), Allouba (2002), (2003), and they introduce new interesting examples. We establish the connection of $ \alpha$-time processes to some higher order PDE's for $ \alpha$ rational. We also obtain the PDE connection of subordinate killed Brownian motion in bounded domains of regular boundary.

References [Enhancements On Off] (What's this?)

  • 1. H. Allouba, W. Zheng, Brownian-time processes: The PDE connection and the half-derivative generator, Ann. Prob. 29 (2001), 1780-1795. MR 1880242 (2002j:60118)
  • 2. H. Allouba, Brownian-time process: The PDE connection II and the corresponding Feynman-Kac formula, Trans. Amer. Math. Soc. 354 (2002), 4627-4637. MR 1926892 (2003m:60177)
  • 3. H. Allouba, A linearized Kuramoto-Sivashinsky PDE via an imaginary-Brownian-time-Brownian-angle process, C.R. Acad. Sci. Paris Ser. 1336 (2003), 309-314. MR 1976309 (2004b:60197)
  • 4. K. Burdzy, Some path properties of iterated Brownian motion, In Seminar on Stochastic Processes (E. Çinlar, K.L. Chung and M.J. Sharpe, eds.), Birkhäuser, Boston (1993), 67-87. MR 1278077 (95c:60075)
  • 5. K. Burdzy, Variation of iterated Brownian motion, In Workshops and Conference on Measure-valued Processes, Stochastic Partial Differential Equations and Interacting Particle Systems (D.A. Dawson, ed.) Amer. Math. Soc. Providence, RI (1994), 35-53. MR 1278281 (95h:60123)
  • 6. K. Burdzy and D. Khoshnevisan, Brownian motion in a Brownian crack, Ann. Appl. Probabl. 8 (1998), no. 3, 708-748. MR 1627764 (99g:60147)
  • 7. I. Chavel, Eigenvalues in Riemannian geometry, Academic Press, 1984. MR 768584 (86g:58140)
  • 8. R. D. DeBlassie, Higher order PDE's and Symmetric Stable Processes, Probab. Theory Relat. Fields 129 (2004), 495-536. MR 2078980 (2005d:60079)
  • 9. R. D. DeBlassie, Iterated Brownian motion in an open set, Ann. Appl. Prob. 14 (2004), no. 3, 1529-1558. MR 2071433 (2005f:60172)
  • 10. T. Funaki, A probabilistic construction of the solution of some higher order parabolic differential equations, Proc. Japan Acad. Ser. A. Math. Sci. 55 (1979), 176-179. MR 533542 (80h:60075)
  • 11. R. Getoor, First passage times for symmetric stable processes in space, Trans. Amer. Math. Soc. 101 (1961), 75-90. MR 0137148 (25:604)
  • 12. D. Khoshnevisan and T.M. Lewis, Chung's law of the iterated logarithm for iterated Brownian motion, Ann. Inst. H. Poincaré Probab. Statist. 32 (1996), no. 3, 349-359. MR 1387394 (97k:60218)
  • 13. E. Nane, Iterated Brownian motion in parabola-shaped domains, Potential Analysis, 24 (2006), 105-123. MR 2217416
  • 14. R. Song, Sharp bounds on the density, Green function and jumping function of subordinate killed BM, Probab. Theory Relat. Fields 128 (2004), 606-628. MR 2045955 (2005c:60099)
  • 15. R. Song and Z. Vodracek, Potential Theory of subordinate killed Brownian motion in a domain, Probab. Theory Relat. Fields 125 (2003), 578-592. MR 1974415 (2004g:60110)
  • 16. Y. Xiao, Local times and related properties of multidimensional iterated Brownian motion, J. Theoret. Probab. 11 (1998), no. 2, 383-408. MR 1622577 (99g:60136)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 60J65, 60K99

Retrieve articles in all journals with MSC (2000): 60J65, 60K99

Additional Information

Erkan Nane
Affiliation: Department of Mathematics, Purdue University, West Lafayette, Indiana 47906
Address at time of publication: Department of Statistics and Probability, A 413 Wells Hall, Michigan State University, East Lansing, Michigan 48824

Keywords: Iterated Brownian motion, exit time, PDE connection, $\alpha$-stable process, $\alpha$-time process, subordinate killed Brownian motion.
Received by editor(s): May 8, 2006
Published electronically: December 20, 2007
Additional Notes: This work was supported in part by NSF Grant # 9700585-DMS.
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society